I started taking birth control late september, on the first day of my period which was a wednesday. I bled normally for about 5 days but i never stopped bleeding, it was very light like spotting and it was only sometimes like every other day. It didn't worry me because I'm aware it's a side affect some girls get when you start taking BC for the first time. I was sexually active with my boyfriend October 3rd - 8th without a condom, I wasn't worried about pregnancy, and I'm still not. I stopped taking the pill on the 10th because It makes me nauseas and I won't be sexually active because he left the state for basic training. Anyways, my concern is, I started my period again. My next period should have been october 23rd according to my period tracker. I didn't have a period for about 4 days, then just a few days ago it came back and It's heavier then my normal period which SUCKS. Unfortunately it's left me very sluggish and VERY tired, it feels like I've lost a lot of blood lately, lol. Is this normal ? Should I talk to my doctor?
Dear Marie: Your last intercourse was October 8th and you stopped your birth control pills (BCPs) on October 10th because of nausea and the departure of your boyfriend. You then had some kind of withdrawal bleed after stopping the BCPs. That stopped then returned four days later with a vengeance--hope I am tracking you correctly.
If all of that is correct, then the most likely explanation for the renewed bleeding is the recent discontinuation of the BCPs. As you have correctly stated, when a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This is especially true in the initial months of use. After stopping BCPs it can be difficult to use a "period tracker" to predict your next flow because the return of regular ovulations may be slightly delayed, too.
If you continue to have heavy and prolonged bleeding it is reasonable to contact your GYN or clinic. They might give you a short course of synthetic progesterone to get the bleeding to halt. If you had very regular cycles before starting the BCPs one would hope that they will return.
Congrats to your boyfriend for making the grade for the armed forces.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.